Medical Specialty >> Reproductive Medicine

Doctors Lounge - Reproductive Medicine Answers

Back to Reproductive Medicine Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/16/2017.

Forum Name: Female Sexual Disorders

Question: Pregnancy symptoms but still having period


 Vikty - Sun Mar 30, 2008 5:27 am

I am on the contraceptive pill dianette. My periods have been normal and regular. Coming on, on day 5 of my pill free days, then coming off the day I take my pill again. I came off my last period 7 days ago.

For the past two months I've been experiencing period type cramps all the way through my cycle. This past month I have been having bad bloating and aching breasts. My breasts have even grown a cup size. I've been getting dizzy and have recently started having pain low in my pelvis that feels the same as round ligament pain I got when I was pregnant. I've also been having low back pain and pain in my tail bone.

What can cause these symptoms other than pregnancy?
 Debbie Miller, RN - Tue Apr 08, 2008 7:39 pm

User avatar Hello,
The way birth control pills work is they manipulate your hormones to suppress ovulation - the same thing that happens in pregnancy, which is why you don't ovulate and get pregnant again while carrying a baby. So, it could be related to this hormonal fluctuation. If symptoms don't subside, your periods between pills stop or you get a positive pregnancy test, see your doctor. You may need a different formula of pill

Best wishes.
 Vikty - Tue Apr 15, 2008 11:06 am

I've been on this pill a year. It worries me because this pill can cause birth defects if taken in pregnancy. But as I have been having periods and negative pregnancy tests, I am definitley not pregnant. Right? So I've still been taking it.

The bloating is getting embarrasing though, everyone thinks I'm pregnant but just trying to keep it a secret.
 Debbie Miller, RN - Tue Apr 15, 2008 5:10 pm

User avatar There is no evidence of any birth defects when taking the pill after becoming pregnant. These are hormones similar to the ones you have naturally and your own fluctuating hormones don't cause birth defects.

The reason the packaging reflects the manufacturer's classification that says not to take in pregnancy is because testing is not done in pregnant women (it would not be ethical). Therefore, they must classify it as one that should not be used and the wording states this. Again, it is not because it is unsafe; just that it has not been (and cannot be) tested to assure safety. But, over the years, watching thousands of women who took it after conception but without realizing they were pregnant, we have learned that it does not cause an increase in birth defects. Keep in mind in the general population birth defects occur in around 3 to 5% of all births - most of these without any known causes and therefore not preventable. A few drugs have been shown to increase risk but birth control pills are not those.

Good luck with the bloating. Perhaps a change in prescription can help. Be sure you are not dehydrated.

Best wishes.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us